Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Dodge City, KS

May 26, 2006Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2006, 8:17 PM CDT for Trego County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2006, 8:17 PM CDT (01:17 UTC)
Expired
May 26, 2006, 9:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:20 PM CDTTSTM WND GST 658 S Collyer, KS1 TO 3 INCH TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 270117
SVRDDC
KSC195-270200-
/O.NEW.KDDC.SV.W.0092.060527T0117Z-060527T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 900 PM CDT

* AT 815 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR VODA...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN TREGO COUNTY...
  VODA...
  WAKEENEY...
  OGALLAH...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 115 AND 140.

THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 140 AND 155.

THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3903 10014 3884 10013 3898 9961 3912 9960
      3912 10015

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 270143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI MAY 26 2006

KSC195-270200-
/O.CON.KDDC.SV.W.0092.000000T0000Z-060527T0200Z/
TREGO KS-
843 PM CDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN TREGO COUNTY...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WAKEENEY...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN TREGO COUNTY...
  WAKEENEY...
  OGALLAH...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 114 AND 140.

THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 140 AND 155.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR WEST CENTRAL KANSAS.

LAT...LON 3903 10014 3884 10013 3898 9961 3912 9960
      3912 10015

$$

JOHNSON
000 
WWUS53 KDDC 270157
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT FRI MAY 26 2006

KSC195-270206-
/O.EXP.KDDC.SV.W.0092.000000T0000Z-060527T0200Z/
TREGO KS-
856 PM CDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREGO COUNTY EXPIRES
AT 900 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING 
FOR WEST CENTRAL KANSAS.

LAT...LON 3903 10014 3884 10013 3898 9961 3912 9960
      3912 10015

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:08 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 26, 3:08 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT FRI MAY 26 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL MAINLY BE THE CHANCES FOR DRYLINE
THUNDERSTORMS THE NEXT FEW DAYS.

UPPER AIR ANALYSIS SHOWED A WEAK SHORTWAVE OVER THE FOUR CORNERS
AND WESTERN NEW MEXICO. WATER VAPOR IMAGERY SHOWS THIS FEATURE MOVING
OUT OVER THE EASTERN SLOPES OF THE ROCKIES AND ADJACENT HIGH
PLAINS THIS AFTERNOON AND HELPING INITIATE SCATTERED THUNDERSTORMS
OVER NORTHEAST COLORADO WITH MORE ISOLATED ACTIVITY OFF THE RATON
MESA IN THE SOUTHEASTERN THE SOUTHEAST AS WELL AS ALONG A DRY LINE
IN THE TEXAS PANHANDLE. ALSO OF NOTE AT THE SURFACE, AN OUTFLOW
BOUNDARY THAT HAS BEEN SITTING OVER THE NORTHERN CWA ALL DAY HAS
BEEN SLOWLY MIXING OUT AND/OR LIFTING TO THE NORTH.

THINK THAT THE GREATEST THREAT FOR THUNDERSTORMS WILL BE IN THE
WESTERN CWA WITH THE POSSIBILITY OF STORMS MOVING OUT OF COLORADO
BRUSHING ACROSS THE NORTHWESTERN PART OF THE CWA. AM A LITTLE
CONCERNED THAT THE STORMS IN NORTHEAST COLORADO COULD BECOME MORE
ORGANIZED AND PROPAGATE ESE ALONG THE BOUNDARY LATER IN THE
EVENING BUT THIS POSSIBILITY APPEARS TO BE COMING LESS LIKELY WITH
EACH PASSING HOUR. CURRENT GRIDS HAD SLIGHT CHANCE POPS IN THE
WEST WITH CHANCE POPS IN THE NORTHEAST AND WILL HOLD ON TO THIS
IDEA FOR NOW.

FOR THE NEXT FEW DAYS, THE UPPER TROUGH DEEPENS OVER THE WESTERN
CONUS WITH SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS.
THIS PATTERN IS FAVORABLE FOR A DRY LINE OSCILLATE BACK AND FORTH
ACROSS THE HIGH PLAINS WHICH THE NAM AND GFS HAVE A PRETTY GOOD
HANDLE ON. BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE DRY
LINE AND WILL BE ISOLATED TO WIDELY SCATTERED AT BEST. WILL HAVE
THIS IN THE FORECAST OVER CENTRAL AND EASTERN PARTS OF THE CWA FOR
BOTH SATURDAY AND SUNDAY.

DAYS 3-7...

NO CHANGES WERE MADE TO THE EXTENDED. A FRONT WILL SAG DOWN INTO
SW KS EARLY NEXT WEEK WITH INCREASING CHANCES FOR STORMS. AS THE MOIST
LAYER DEEPENS, 850MB TEMPS WILL GRADUALLY COOL, WHICH WILL LEAD TO
COOLER MAXES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  66  97 /  20  10  10  10
GCK  67  98  63  98 /  20  10  10   0
EHA  64  96  62  98 /  20   0   0   0
LBL  67  98  64  98 /  10  10  10   0
HYS  69  96  66  97 /  30  10  10  10
P28  72  96  69  94 /  20   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 26, 4:02 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT FRI MAY 26 2006

KSZ030-031-043>046-061>066-074>081-084>090-270915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT FRI MAY 26 2006 /302 AM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON
ALONG AND NORTH OF A SCOTT CITY TO LARNED LINE ALONG A RETREATING
WARM FRONT. OTHER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE COLORADO BORDER ALONG A LEE TROUGH.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, ANY OF
THESE STORMS THAT DEVELOP COULD BECOME SEVERE BRIEFLY AND WOULD BE
CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE
SIZE OF NICKELS. ALL OF THE ACTIVITY IS EXPECTED TO MOVE NORTHEAST
ACROSS WESTERN KANSAS. THE STORMS SHOULD EITHER WEAKEN OR MOVE OUT
OF THE AREA BY AROUND 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ALONG A DRYLINE
SATURDAY AND SUNDAY EAST OF A SCOTT CITY TO LIBERAL LINE AND WEST
OF A HAYS TO COLDWATER LINE. IF A STORM DOES DEVELOP IT WOULD BE
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
STRAIGHT LINE WINDS.

THUNDERSTORMS REMAIN IN THE FORECAST THROUGH MIDWEEK AS A FRONTAL
BOUNDARY STALLS OUT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LACY

In the hours before

Local storm report, May 26, 7:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 N COPELAND            37.55N 100.63W
05/26/2006                   GRAY               KS   CO-OP OBSERVER

            LARGE TREE LIMBS AND POWER POLES DOWN 1N OF COPELAND.

&&

JJOHNSON
Local storm report, May 26, 7:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     COPELAND                37.54N 100.63W
05/26/2006  M66 MPH          GRAY               KS   BROADCAST MEDIA

            KSN WX LAB COPELAND ELEMENTARY SCHOOL

&&

JJOHNSON
Local storm report, May 26, 7:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     COPELAND                37.54N 100.63W
05/26/2006  M57 MPH          GRAY               KS   BROADCAST MEDIA

            KSN WX LAB COPELAND ELEMENTARY SCHOOL

&&

JJOHNSON
Local storm report, May 26, 8:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             2 N DODGE CITY          37.79N 100.01W
05/26/2006  E0.75 INCH       FORD               KS   NWS EMPLOYEE

&&

JJOHNSON
Local storm report, May 26, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             DODGE CITY              37.76N 100.01W
05/26/2006  E0.75 INCH       FORD               KS   NWS EMPLOYEE

&&

26
Local storm report, May 26, 8:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
809 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     7 SE CIMARRON           37.74N 100.26W
05/26/2006  E60 MPH          GRAY               KS   TRAINED SPOTTER

0801 PM     HAIL             DODGE CITY              37.76N 100.01W
05/26/2006  E0.88 INCH       FORD               KS   NWS EMPLOYEE

&&

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:10 PM CDTSevere Thunderstorm WarningDDCGray33 min
May 26, 7:29 PM CDTSevere Thunderstorm WarningDDCFord46 min
May 26, 9:01 PM CDTHigh Wind WarningDDCHodgeman59 min
May 27, 3:22 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.